Lake-Effect Snow, Huron
- When
- January 24, 9:00 PM EST to January 25, 6:00 PM EST
- Where
- Huron forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.910, -82.855 (the zone’s center; the record gives no point)
Bands of intense lake effect snow squalls clobbered the eastern tip of the thumb. The snow showers developed behind a cold front that sent arctic air across the unseasonably warm lake waters.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
Bands of intense lake effect snow squalls clobbered the eastern tip of the thumb. The snow showers developed behind a cold front that sent arctic air across the unseasonably warm lake waters. The snow started late on the evening of the 24th when northerly winds pushed the snow showers inland. Trained spotters reported that 6 inches of snow had fallen by 1000 EST on the 25th in Huron County and by 1400 EST in Sanilac County. Winds gusted to 30 MPH and created near white-out conditions at times. By the time the snow ended late that afternoon, up to a foot of snow had fallen.|Harbor Beach in Huron County reported 12.0 inches.|Forestville in Sanilac County reported 10.0 inches.|Port Sanilac in Sanilac County reported 8.0 inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Jan 24, 5:55 PM EST, 3 hours 5 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
555 PM EST WED JAN 24 2007
.AVIATION...
COLD FRONT AND WEAK SURFACE LOW PRESSURE SYSTEM MOVING SOUTH AND
EAST OF THE REGION...HOWEVER SECONDARY TROUGH OVER NORTHERN LOWER
MICHIGAN TO MOVE SOUTH ACROSS THE REGION OVERNIGHT INTO THURSDAY MORNING.
IN ADDITION VERY COLD AIR WILL CONTINUE TO POUR INTO THE GREAT LAKES
REGION. COMBINATION OF COLD AIR AND DEEP CYCLONIC FLOW TO RESULT IN
MAINLY MVFR CIGS THROUGH THE TAF PERIOD. BEST CHANCE OF SNOW SHOWERS
WILL BE 00-03Z...AS CURRENT TROUGH AXIS ROTATES EAST OF THE
REGION...THEN AGAIN 12Z-17Z AS SECONDARY TROUGH AXIS ROTATES THROUGH
SOUTHEAST LOWER MICHIGAN...EXPECT PATCHY IFR CONDITIONS WITH THESE
SNOW SHOWERS. OTHERWISE ANTICIPATE SCATTERED SNOW SHOWERS THROUGH
THE PERIOD.
&&
.PREV DISCUSSION...ISSUED 356 PM EST WED JAN 24 2007
SHORT TERM...TONIGHT AND THURSDAY
A STRONG UPPER LEVEL RIDGE WILL REMAIN IN PLACE OVER THE WESTERN
CONUS WITH A TROUGH DEEPENING OVER THE EASTERN GREAT LAKES AND NEW
ENGLAND STATES THROUGH THE SHORT TERM. AT THE SURFACE...A TROUGH OF
LOW PRESSURE EXTENDS FROM PENNSYLVANIA...ACROSS MICHIGAN...TO LAKE
SUPERIOR. SURFACE OBS SHOW TWO SMALL CIRCULATIONS...ONE LOCATED OVER
SOUTH CENTRAL MICHIGAN THAT HAS BEEN SLOWLY MOVING EAST AND ANOTHER
OVER NORTHERN LOWER MICHIGAN. THE NAM12 HAS HAD A GOOD HANDLE ON
THESE TWO MESOSCALE FEATURES AND SHOWS THE SOUTHERN CIRCULATION
CONTINUING EAST TOWARDS DETROIT THIS EVENING. SNOW SHOWERS
ASSOCIATED WITH THIS FEATURE VARY GREATLY IN INTENSITY AND ARE
EXPECTED TO MOVE THROUGH SOUTHEAST MICHIGAN DURING THE EVENING
COMMUTE. MOST LOCATIONS ALONG AND SOUTH OF I-69 WILL RECEIVE BETWEEN
A DUSTING AND AN INCH OF SNOW WITH THIS NEXT ROUND.
WATER VAPOR IMAGERY SHOWS TWO SHORTWAVES...ONE OVER WISCONSIN WITH
THE OTHER LOCATED OVER NORTHERN ONTARIO. MID-LEVEL MOISTURE AND LIFT
WILL INCREASE AHEAD OF THE FIRST WAVE BY LATE EVENING. THE MESOSCALE
CIRCULATION OVER NORTHERN LOWER WILL MOVE SOUTH ACROSS THE THUMB
TOWARDS PORT HURON AS THIS WAVE PASSES TONIGHT. WEAK COLD AIR
ADVECTION AND LOW LEVEL FRONTOGENESIS WILL ACCOMPANY THIS WAVE AND
WILL EXPECT OCCASIONAL SNOW SHOWERS OVERNIGHT. FLOW OFF OF LAKE
HURON WILL ALSO BE FOCUSED TOWARDS HURON COUNTY WHICH SHOULD SEE
SEVERAL HOURS OF LAKE EFFECT SNOW. THESE SNOW SHOWERS WILL CONTINUE
UNTIL THE 850MB TROUGH PASSES AND WINDS BACK FROM NORTH TO
NORTHWEST...SHIFTING SNOW SHOWERS BACK OFFSHORE. WILL CARRY HIGHER
ACCUMULATIONS FOR THE THUMB OVERNIGHT.
THESE SNOW SHOWERS WILL BECOME ORIENTED BACK TOWARDS THE SHORELINE
AS WINDS BECOME NORTHERLY BEHIND THE PASSAGE OF THE NEXT WAVE DURING
THE DAY ON THURSDAY. THE TRAJECTORY OFF OF THE LAKE APPEARS TO SET
UP ALONG THE SHORELINE FOR AT LEAST 6 HOURS ON THURSDAY. DESPITE A
FAIRLY DRY AIRMASS ABOVE 850MB ON THURSDAY...850MB TEMPERATURES ARE
FORECAST TO FALL TO -24C CREATING A LAKE TO 850MB DELTA T OF ALMOST
25C. THIS SHOULD CAUSE SOME SIGNIFICANT LAKE EFFECT SNOW SHOWERS
WITH EQUILIBRIUM LEVELS FORECAST TO CLIMB TO 13000 FEET AND LAKE
INDUCED CAPE OF 900 J/KG. GIVEN SEVERAL ROUNDS OF SNOW SHOWERS...AND
A FAVORABLE TRAJECTORY FOR EASTERN HURON COUNTY...HAVE DECIDED TO
UPGRADE LAKE EFFECT WATCH TO A WARNING FOR HURON COUNTY. SANILAC AND
ST. CLAIR COUNTIES WILL NOT SEE SNOW LAST AS LONG ON THURSDAY AND
WILL GO WITH AN ADVISORY FOR SANILAC. IT IS STILL RELATIVELY UNCLEAR
AS TO WHETHER THE BAND WILL AFFECT ST. CLAIR COUNTY ON THURSDAY OR
SET UP JUST OFFSHORE SO WILL CONTINUE THE WATCH FOR TONIGHT. THE
REST OF THE CWA WILL SEE NUMEROUS SNOW SHOWERS AS THE COLD FRONT
PUSHES SOUTH. WILL GENERALLY ONLY CARRY ACCUMULATIONS OF AN INCH OR
TWO FOR THE REST OF THE AREA. TEMPERATURES ON THURSDAY WILL FALL
INTO THE TEENS DURING THE AFTERNOON. WINDS WILL BE BREEZY CAUSING
WIND CHILL VALUES BELOW 0.
LONG TERM...THURSDAY NIGHT THROUGH WEDNESDAY
THE 12Z MODEL SUITE ARE IN GOOD AGREEMENT IN AMPLIFYING THE WAVE
CURRENTLY MOVING INTO BRITISH COLUMBIA AS IT RIDES ATOP THE LONG
WAVE RIDGE OVER WESTERN CANADA. THE MODELS ACTUALLY SHOW THE WAVE
EVOLVING INTO A CUT OFF UPPER CIRCULATION OVER WESTERN CANADA ON
THURSDAY. OVERALL...MODEL INITIALIZATIONS OF THE WAVE OFF THE WEST
COAST LOOK REASONABLE BASED ON SATELLITE. AS THIS WAVE MOVES INTO
MANITOBA THURSDAY NIGHT IT WILL CAUSE MID LEVEL HEIGHTS TO RISE OVER
THE GREAT LAKES...ALLOWING THE POLAR VORTEX OVER QUEBEC TO MOVE OFF
INTO THE ATLANTIC. THIS WILL CAUSE THE ARCTIC AIRMASS THAT WILL
FILTER INTO THE STATE ON THURSDAY TO MOVE OFF TO THE EAST DURING THE
DAY FRIDAY.
THE 12Z MODEL SUITE CONTINUE TO TREND STRONGER WITH THE LARGE SCALE
DYNAMICS OVER THE GREAT LAKES ON FRIDAY. THE ENTRANCE REGION OF AN
UPPER JET ON THE BACK SIDE OF THE RETREATING POLAR VORTEX WILL
ENHANCE MID LEVEL FRONTOGENESIS ALONG A FAIRLY STRONG LOW LEVEL
BAROCLINIC ZONE ACROSS THE GREAT LAKES REGION. 850MB WINDS OVER THE
WESTERN GREAT LAKES ARE FORECAST TO INCREASE TO 40 TO 50
KNOTS...ENHANCING LOW LEVEL CONVERGENCE INTO THE LOW LEVEL FRONTAL
ZONE OVER SE MICHIGAN. 12Z UPPER AIR PLOTS AND SATELLITE IMAGERY
SHOW FAIRLY GOOD MOISTURE OVER WESTERN CANADA. THE 12Z GFS APPEARS
TO HAVE INITIALIZED THIS MOISTURE WELL. THIS ALONG WITH THE DYNAMICS
MAKES THE GFS MODEL QPF OF ONE TO TWO TENTHS ON FRIDAY BELIEVABLE. A
SIMPLE TWELVE TO ONE SNOW RATIO WOULD EASILY SPELL 1 TO 3 INCHES OF
SNOW ON FRIDAY...WITH THE HIGHER TOTALS AT THIS POINT EXPECTED TO
OCCUR ACROSS THE SAGINAW VALLEY AND THUMB.
THE UPPER LEVEL WAVE IS FORECAST TO SHEAR OUT AS IT HEADS INTO
EASTERN CANADA OVER THE WEEKEND. ASSOCIATED SURFACE LOW PRESSURE
WILL MOVE OFF INTO THE EASTERN GREAT LAKES ON SATURDAY...SENDING A
COUPLE OF COLD FRONT ACROSS THE STATE OVER THE WEEKEND. THIS WILL
ALLOW ARCTIC AIR TO FILTER BACK INTO THE REGION BY SUNDAY. A
NORTHERN STREAM TROUGH IS FORECAST TO REMAIN OVER EASTERN NORTH
AMERICA THROUGH THE REMAINDER OF THE LONG TERM. TIMING OF INDIVIDUAL
SHORT WAVE TROUGHS EMBEDDED WITHIN THE NORTHWEST FLOW REMAINS
UNCERTAIN AT THIS TIME. WITH ARCTIC AIR IN PLACE AND MODEL SOLUTIONS
AT LEAST SHOWING NUMEROUS SHORT WAVES AFFECTING THE REGION THROUGH
THE LONG TERM...SNOW SHOWERS OR FLURRIES LOOK POSSIBLE ALMOST EVERY
DAY...WITH TEMPERATURES AVERAGING BELOW NORMAL THROUGH THE PERIOD.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...LAKE EFFECT SNOW WARNING...MIZ049...MIDNIGHT THURSDAY TO 7 PM
THURSDAY.
LAKE EFFECT SNOW ADVISORY...MIZ055...MIDNIGHT THURSDAY TO 7 PM
THURSDAY.
LAKE EFFECT SNOW WATCH...MIZ063...MIDNIGHT THURSDAY TO 7 PM
THURSDAY.
LAKE HURON...SMALL CRAFT ADVISORY...LHZ421...7 AM THURSDAY TO 7 AM FRIDAY.
SMALL CRAFT ADVISORY FOR WINDS...LHZ422...9 AM THURSDAY TO 7 PM
THURSDAY.
GALE WARNING...NEARSHORE WATERS FROM PORT AUSTIN TO PORT
HURON-SOUTH HALF...7 AM THURSDAY TO 7 AM FRIDAY.
LAKE ST CLAIR...SMALL CRAFT ADVISORY...LCZ460...9 AM THURSDAY TO 7 PM THURSDAY.
MI WATERS OF LAKE ERIE...SMALL CRAFT ADVISORY...LEZ444...9 AM THURSDAY
TO 7 PM THURSDAY.
&&
SHORT TERM...KAHL
LONG TERM....CONSIDINE
AVIATION.....GSS
YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 411 PM EST WED JAN 24 2007 MIZ049-055-063-252115- HURON-SANILAC-ST. CLAIR- 411 PM EST WED JAN 24 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MICHIGAN. .DAY ONE...TONIGHT LAKE EFFECT SNOW WARNINGS...ADVISORIES AND WATCHES ARE IN EFFECT. PLEASE SEE THE LATEST URGENT WINTER WEATHER MESSAGE FOR DETAILS /WSWDTX/. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE LAKE EFFECT SNOW WARNINGS...ADVISORIES AND WATCHES WILL REMAIN IN EFFECT THROUGH THURSDAY. PLEASE SEE THE LATEST URGENT WINTER WEATHER MESSAGE FOR DETAILS /WSWDTX/. 1 TO 3 INCHES OF SNOW IS POSSIBLE ON FRIDAY AS A WARM FRONT MOVES INTO THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT. HOWEVER...SPOTTER SNOWFALL REPORTS WILL BE NEEDED. MIZ047-048-053-054-060>062-068>070-075-076-082-083-252115- MIDLAND-BAY-SAGINAW-TUSCOLA-SHIAWASSEE-GENESEE-LAPEER-LIVINGSTON- OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE- 411 PM EST WED JAN 24 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT SNOW SHOWERS WILL PRODUCE AROUND AN INCH OF ACCUMULATION TONIGHT. THESE SNOW SHOWERS ARE THE RESULT OF AN UPPER LEVEL DISTURBANCE PASSING THROUGH THE REGION. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY 1 TO 3 INCHES OF SNOW IS POSSIBLE ON FRIDAY AS A WARM FRONT MOVES INTO THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT. HOWEVER...SPOTTER SNOWFALL REPORTS WILL BE NEEDED. LCZ422-423-460-LEZ444-LHZ421-422-441>443-462>464-252115- ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR- MICHIGAN WATERS OF LAKE ERIE-OUTER SAGINAW BAY-INNER SAGINAW BAY- PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI- PORT SANILAC TO PORT HURON MI- LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT AUSTIN TO HARBOR BEACH MI- LAKE HURON OFFSHORE BEYOND 5 NM FROM HARBOR BEACH TO PORT SANILAC MI- LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT SANILAC TO PORT HURON MI- 411 PM EST WED JAN 24 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ST CLAIR...THE MICHIGAN WATERS OF LAKE ERIE AND LAKE HURON. .DAY ONE...TONIGHT GALE WARNINGS ARE IN EFFECT FOR SOUTHERN LAKE HURON AND THE NEARSHORE WATERS OF LAKE HURON FROM PORT AUSTIN TO PORT HURON. SMALL CRAFT ADVISORIES ARE IN EFFECT FOR SAGINAW BAY...LAKE ST CLAIR AND THE MICHIGAN WATERS OF LAKE ERIE. PLEASE REFER TO THE LATEST MARINE FORECASTS FOR MORE DETAILS.../GLFLH/.../GLFSC/.../NSHDTX/. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY GALE WARNINGS AND SMALL CRAFT ADVISORIES WILL REMAIN IN EFFECT THROUGH THURSDAY. GALE FORCE WINDS ARE AGAIN POSSIBLE ON LAKE HURON ON FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. CONSIDINE YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
The national radar mosaic for the moment the first event began.
2 lake-effect snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2007Every state in 2007This day in weather historyWarnings in Michigan, January 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 13008, 13010.